Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 80, NWS Charleston, SC

May 28, 2011Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 28, 2011, 2:02 AM EDT for Charleston County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2011, 2:02 AM EDT (06:02 UTC)
Expired
May 28, 2011, 3:00 AM EDT
In force
58 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:03 AM EDTTSTM WND DMG2 S Adams Run, SCTREE DOWN AT THE INTERSECTION OF HIGHWAY 174 AND TOOGOODOO ROAD. REPORT FROM THE CHARLESTON COUNTY WARNING POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2038 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

768 
WUUS52 KCHS 280602
SVRCHS
SCC019-280700-
/O.NEW.KCHS.SV.W.0080.110528T0602Z-110528T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
202 AM EDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 300 AM EDT

* AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...6 MILES SOUTH OF ADAMS RUN...MOVING NORTHEAST
  AT 15 MPH.

  PREPARE NOW FOR THE FOLLOWING HAZARDS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  HAIL UP TO QUARTER SIZE...
  TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

* SOME LOCATIONS IN THE WARNING INCLUDE...
  EDISTO ISLAND...ADAMS RUN...ROCKVILLE...SEABROOK ISLAND...
  MEGGETT...HOLLYWOOD...RAVENEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT HAIL...DOWNED TREES...LIMBS...AND POWER LINES DIRECTLY TO THE
CHARLESTON NATIONAL WEATHER SERVICE AT 1-888-383-2024.

&&

LAT...LON 3260 7999 3259 8011 3254 8017 3251 8036
      3255 8042 3257 8039 3262 8039 3261 8042
      3262 8043 3265 8039 3266 8042 3276 8045
      3279 8043 3286 8033 3282 8015 3283 8015
      3286 8018 3264 7996
TIME...MOT...LOC 0602Z 237DEG 12KT 3264 8038

$$
2 follow-up statements
167 
WWUS52 KCHS 280618
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
218 AM EDT SAT MAY 28 2011

SCC019-280700-
/O.CON.KCHS.SV.W.0080.000000T0000Z-110528T0700Z/
CHARLESTON SC-
218 AM EDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR SOUTHWESTERN CHARLESTON COUNTY...

AT 217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ADAMS RUN...OR ABOUT 24 MILES WEST OF CHARLESTON...
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS
RUN...EDISTO ISLAND...HOLLYWOOD...JOHNS ISLAND...KIAWAH ISLAND...
MEGGETT...RAVENEL...ROCKVILLE...SEABROOK ISLAND...WADMALAW ISLAND AND
YONGES ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS
AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3260 7999 3259 8011 3254 8017 3251 8036
      3255 8042 3257 8039 3262 8039 3261 8042
      3262 8043 3265 8039 3266 8042 3276 8045
      3279 8043 3286 8033 3282 8015 3283 8015
      3286 8018 3264 7996
TIME...MOT...LOC 0618Z 237DEG 12KT 3267 8033

$$
950 
WWUS52 KCHS 280633
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 AM EDT SAT MAY 28 2011

SCC019-280700-
/O.CON.KCHS.SV.W.0080.000000T0000Z-110528T0700Z/
CHARLESTON SC-
233 AM EDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR SOUTHWESTERN CHARLESTON COUNTY...

AT 229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR YONGES ISLAND...OR ABOUT 20 MILES WEST OF CHARLESTON...
MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMS
RUN...EDISTO ISLAND...HOLLYWOOD...JOHNS ISLAND...KIAWAH ISLAND...
MEGGETT...RAVENEL...ROCKVILLE...SEABROOK ISLAND...WADMALAW ISLAND AND
YONGES ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING 
WINDS OF 58 MPH OR GREATER...DEADLY LIGHTNING AND VERY HEAVY RAIN. 
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3260 8001 3259 8011 3254 8017 3255 8020
      3253 8023 3253 8035 3251 8036 3255 8042
      3257 8039 3262 8039 3262 8043 3265 8039
      3266 8042 3270 8042 3276 8045 3283 8015
      3264 7996
TIME...MOT...LOC 0633Z 240DEG 15KT 3270 8024

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:42 AM EDT, 20 minutes earlier.

Area forecast discussion, May 28, 1:42 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
142 AM EDT SAT MAY 28 2011

.SYNOPSIS...
A TROUGH ALOFT WILL IMPACT THE AREA TONIGHT...FOLLOWED BY ATLC
HIGH PRES SAT THROUGH INTO THE MIDDLE OF NEXT WEEK. A COLD FRONT
COULD APPROACH THE REGION FROM THE N LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AN UPPER TROUGH WITH EMBEDDED SHORTWAVE ENERGY CURRENTLY STRETCHING
FROM THE NEW ENGLAND STATES SOUTHWARD INTO THE SOUTHEAST STATES.
FORECAST MODELS INDICATE THE WEAKENING TROUGH GRADUALLY SLIPPING
OFF THE EAST COAST OVERNIGHT...WITH SEVERAL WEAK SHORTWAVES
CROSSING THE REGION. COASTAL CONVERGENCE AND THE TAIL OF A VORT
LOBE ALOFT WILL STILL TRIGGER WIDELY SCATTERED TO SCATTERED
SHOWERS/T-STORMS ACROSS SC...FROM BEAUFORT AND COLLETON NORTH TO
BERKELEY AND CHARLESTON COUNTIES. THIS IS IN AN AREA OF THE
HIGHEST SURFACE BASED INSTABILITY AS PER SPC MESO-ANALYSIS.
DCAPES ARE LESS THAN 800 J/KG SO THE RISK FOR DAMAGING WINDS IS
MINIMAL...BUT GUSTS TO 40 MPH ARE STILL POSSIBLE IN ONE OR TWO
STORMS. THE VAST MAJORITY OF THE FORECAST AREA HAS SEEN THE END OF
THE CONVECTION. TEMPS WILL STRUGGLE TO DIP BELOW 70 IN MANY AREAS
WITH A WARM SOUTHERLY SYNOPTIC FLOW. THERE COULD BE SOME PATCHY
FOG IN SE GEORGIA WHERE IT HAS RAINED BUT NOT ENOUGH OF A CONCERN
TO ADD TO OUR PRODUCTS AT THIS TIME.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
SATURDAY...A SHEAR AXIS...THE REMNANTS OF THE UPPER TROUGH...WILL
PERSIST OVER EASTERN SC BETWEEN AN UPPER RIDGE OVER THE WESTERN
ATLANTIC AND ANOTHER UPPER RIDGE BUILDING TOWARD THE REGION FROM THE
SW. A FEW SHOWERS/THUNDERSTORMS COULD BE ONGOING IN THE VICINITY OF
THE SHEAR AXIS TO START THE DAY OVER THE COASTAL WATERS AND SC
COASTAL COUNTIES. THEN...DESTABILIZATION AND SEA BREEZE CONVERGENCE
COULD PUSH THE THREAT FOR ISOLATED/SCATTERED THUNDERSTORMS INLAND
DURING THE AFTERNOON.

SUNDAY/MONDAY...THE UPPER RIDGE WILL STRENGTHEN AND EXPAND ACROSS
THE EASTERN US. WHILE ISOLATED DIURNAL SHOWERS/THUNDERSTORMS CANNOT
BE RULED OUT ALONG THE SEA BREEZE DURING THE DAY AND OVER COASTAL
WATERS AT NIGHT...SUBSIDENCE/CAPPING SHOULD GREATLY LIMIT
COVERAGE/DURATION OF DEEP MOIST CONVECTION. THUS...HELD POPS BELOW
15 PERCENT SUNDAY THROUGH MONDAY.

ONSHORE FLOW SHOULD HOLD TEMPERATURES CLOSE TO NORMAL THROUGH THE
PERIOD.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE BLOCKING PATTERN FEATURING THE DEEP LAYER UPPER RIDGE SHOULD
PERSIST WITH LITTLE/NO DIURNAL PRECIPITATION AND NEAR NORMAL
TEMPERATURES THROUGH MIDWEEK. THEN...THE UPPER RIDGE WILL SHIFT WEST
DURING THE LATTER HALF OF THE WEEK...ALLOWING AN UPPER TROUGH TO
AMPLIFY OVER THE NE US AND PUSHING A COLD FRONT TOWARD THE FORECAST
AREA. WHILE THE FRONT COULD EVENTUALLY STALL NORTH OF THE REGION...A
WEAKENED CAP AND POOLING OF MOISTURE/INSTABILITY SOUTH OF THE
BOUNDARY SHOULD SUPPORT AN INCREASING CHANCE FOR
SHOWERS/THUNDERSTORMS THURSDAY/FRIDAY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
NOT TOTALLY CONVINCED THAT THE CONVECTION TO THE SW AND WEST WILL
REACH THE KCHS TERMINAL OVERNIGHT...SO HAVE CARRIED CB CLOUDS
UNTIL 08Z. OTHERWISE...MVFR CONDITIONS IN LIGHT FOG ARE POSSIBLE
AT KSAV FROM 10-13Z WHERE IT DID RAIN YESTERDAY. SINCE WE WILL NOT
REACH OUR CROSS-OVER TEMPS WE ARE HESITANT TO GO ANY LOWER THAN
5SM.

FOR LATER TODAY...NEARBY SHEAR AXIS ALOFT AND THE INLAND
PROGRESSION OF THE SEA BREEZE MAY CAUSE A FEW SHRA/TSRA TO OCCUR
DURING THE LATE MORNING INTO THE MID AFTERNOON. BUT COVERAGE IS
FAR TOO LIMITED TO CARRY ANYTHING MORE THAN CB CLOUDS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.MARINE...
THE LOCAL WATERS WILL BE LOCATED ACROSS THE WESTERN SIDE OF THE
ATLANTIC RIDGE THROUGH TONIGHT. SE TO S WINDS WILL LIKELY
REMAIN 15 KT OR LESS OVERNIGHT...WITH THE WAVE SPECTRUM
COMPRISED MAINLY OF SHORT PERIOD WIND DRIVEN WAVES OF 2 TO 3
FT...ALTHOUGH SOME LONGER PERIOD SWELLS LESS THAN 2 FT ARE
STARTING TO MIX IN. MARINERS ARE ADVISED THAT ALTHOUGH CONVECTION
WILL BE LIMITED OVERNIGHT...THAT A FEW STORMS COULD STILL PRODUCE
FREQUENT LIGHTNING...HEAVY RAINS AND WIND GUSTS NEAR 30 KT.

SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED SATURDAY THROUGH
WEDNESDAY. S/SE WINDS SATURDAY WILL TURN TOWARD THE E AND EVEN
OCCASIONALLY NE...ENHANCED EACH DAY BY THE SEA BREEZE
CIRCULATION...AS HIGH PRESSURE BUILDS AND PERSISTS NE OF THE
WATERS. THE LONG DURATION E/NE FLOW COULD PUSH SEAS TO AS HIGH AS
3-5 FT EARLY TO MID WEEK.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

33
Hazardous weather outlook, May 27, 9:13 PM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
913 PM EDT FRI MAY 27 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290115-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
913 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:26 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
126 AM EDT SAT MAY 28 2011

SCZ043-048>050-280615-
BEAUFORT-CHARLESTON-COASTAL COLLETON-INLAND COLLETON-
126 AM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BEAUFORT
AND COLLETON COUNTIES THROUGH 215 AM EDT...

AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WIGGINS...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ADAMS RUN...ASHEPOO...BENNETTS POINT...DALE...EDISTO ISLAND...
JACKSONBORO...ROCKVILLE AND SEABROOK ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

&&

LAT...LON 3254 8017 3255 8020 3247 8035 3243 8035
      3245 8037 3247 8035 3249 8036 3246 8040
      3249 8043 3248 8047 3245 8047 3241 8042
      3237 8042 3233 8049 3261 8074 3285 8042
      3257 8015
TIME...MOT...LOC 0526Z 226DEG 14KT 3258 8052

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:47 AM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton40 min
May 28, 2:58 AM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston38 min
May 28, 1:50 PM EDTSpecial Weather StatementCHSHampton40 min
May 28, 2:09 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper45 min
May 28, 2:25 PM EDTSpecial Weather StatementCHSBerkeley35 min
May 28, 2:32 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton23 min
May 28, 3:16 PM EDTSpecial Weather StatementCHSJasper29 min
May 28, 3:30 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.